MAUDE Adverse Event Report: ARTHREX, INC. BURR, OVAL, 12 FLUTE 5.5MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY

ARTHREX, INC. BURR, OVAL, 12 FLUTE 5.5MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number BURR, OVAL, 12 FLUTE 5.5MM X 13CM
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Burn(s) (1757); Burn, Thermal (2530)
Date of Event 10/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed.Visual evaluation revealed heat damage across the outer diameter of the ar-8550obt outer tube.The 304l stainless steel was observed to have patches of discoloration indicative of high heat exposure along the outer diameter of the device.This event is most likely observed when the end user does not have fluid or has low fluid flowing through the device during use.
 
Event or Problem Description
It was reported that during a rotator cuff repair, they were using the burr to resection 5mm of distal clavicle.They were hearing a high pitched noise, which they thought was from the shaver so they replaced the shaver.They reconnected the burr to another shaver.The noise continued and the shaft of the burr got too hot to touch and the patient got burned at the posterior portal.They used silver compound on the wound.There were no additional incisions or hospitalization required and the case was completed.
 
Additional Manufacturer Narrative
Complaint confirmed.Visual evaluation revealed heat damage across the od (outer diameter) of the ar-8550obt outer tube.The 304l stainless steel was observed to have patches of discoloration indicative of high heat exposure along the od of the device.This event is most likely observed when the end user does not have fluid or has low fluid flowing through the device during use.
 
Additional Manufacturer Narrative
Complaint confirmed.Visual evaluation revealed heat damage across the od of the ar-8550obt outer tube.The 304l stainless steel was observed to have patches of discoloration indicative of high heat exposure along the od of the device.The cause is attributed to a supplier process and two root causes were identified: material and measurement.Material: material is considered to be a root cause as components that did not meet specification contributed to the event.Because the heat shrink recovered outer diameter and the outer tube inner diameter were oversized and undersized respectively, proper clearance did not exist between the burr components which cause the generation of heat.Measurement: measurement is considered to be a root cause due to the inadequate "spins freely" test which allowed nonconforming material to be accepted into inventory.

Brand Name
BURR, OVAL, 12 FLUTE 5.5MM X 13CM
Common Device Name
BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
vik bajnath
8009337001
MDR Report Key8114738
Report Number1220246-2018-00770
Device Sequence Number16724927
Product Code GFF
UDI-Device Identifier00888867044050
UDI-Public00888867044050
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberBURR, OVAL, 12 FLUTE 5.5MM X 13CM
Device Catalogue NumberAR-8550OBT
Device Lot Number10211276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 11/08/2018
Supplement Date Received by Manufacturer11/08/2018
11/08/2018
11/08/2018
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date12/11/2018
06/07/2023
06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown